Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 3, 2024, 12:21 AM CST for 22 counties in Kansas. It took effect at Mar 3, 2024, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 12:21 AM CST (06:21 UTC)
- In effect from
- Mar 3, 2024, 11:00 AM CST
- Expired
- Mar 3, 2024, 5:58 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 22 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2393 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WWUS83 KICT 030621 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1221 AM CST Sun Mar 3 2024 KSZ051>053-067>071-082-083-091>095-098-032130- /O.UPG.KICT.FW.A.0002.240303T1800Z-240304T0100Z/ /O.NEW.KICT.FW.W.0002.240303T1700Z-240304T0100Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- 1221 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051, 052, 053, 067, 068, 069, 070, 071, 082, 083, 091, 092, 093, 094, 095, AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
943 WWUS83 KICT 030805 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 205 AM CST Sun Mar 3 2024 KSZ049-032315- /O.EXA.KICT.FW.W.0002.240303T1700Z-240304T0100Z/ Saline- 205 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 049... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM this morning to 7 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ051>053-067>071-082-083-091>095-098-032315- /O.CON.KICT.FW.W.0002.240303T1700Z-240304T0100Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua- 205 AM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051, 052, 053, 067, 068, 069, 070, 071, 082, 083, 091, 092, 093, 094, 095, AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
622 WWUS83 KICT 031457 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 857 AM CST Sun Mar 3 2024 KSZ048-050-072-096-099-040100- /O.EXA.KICT.FW.W.0002.240303T1700Z-240304T0100Z/ Ellsworth-Rice-Allen-Neosho-Montgomery- 857 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048, 050, 072, 096, AND 099... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect until 7 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 15 to 25 mph with gusts of 35 mph becoming west in central Kansas. South to southwest winds of 20 to 25 mph with gusts to 40 mph in southeast Kansas. * Relative Humidity...As low as 14 percent this afternoon. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ049-051>053-067>071-082-083-091>095-098-040100- /O.CON.KICT.FW.W.0002.240303T1700Z-240304T0100Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Chautauqua- 857 AM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 067, 068, 069, 070, 071, 082, 083, 091, 092, 093, 094, 095, AND 098... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 25 mph with gusts of 35 to 40 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
220 WWUS83 KICT 032009 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 209 PM CST Sun Mar 3 2024 KSZ048-050-032115- /O.CAN.KICT.FW.W.0002.000000T0000Z-240304T0100Z/ Ellsworth-Rice- 209 PM CST Sun Mar 3 2024 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 048 AND 050... The National Weather Service in Wichita has cancelled the Red Flag Warning. While humidity levels will remain low through the late afternoon, west winds have diminished and will continue to do so toward early evening. This is expected to lessen the critical fire danger risk across the area. $$ KSZ049-051>053-067>072-082-083-091>096-098-099-040100- /O.CON.KICT.FW.W.0002.000000T0000Z-240304T0100Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery- 209 PM CST Sun Mar 3 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, AND 099... * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 to 22 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
028 WWUS83 KICT 032358 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 558 PM CST Sun Mar 3 2024 KSZ049-051>053-067>072-082-083-091>096-098-099-040100- /O.CAN.KICT.FW.W.0002.000000T0000Z-240304T0100Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery- 558 PM CST Sun Mar 3 2024 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049, 051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, AND 099... The National Weather Service in Wichita has cancelled the Red Flag Warning. Wind speeds have decreased sufficiently to eliminate extreme fire danger. Therefore, the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 9:49 PM CST, 2 hours 32 minutes earlier. Its key messages:
- * Very high and possibly extreme grassland fire danger on Sunday. * Increasing chances for showers/isolated storms mid to late next week.
Area forecast discussion, Mar 2, 9:49 PM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 949 PM CST Sat Mar 2 2024 ...Updated Aviation Discussion... .KEY MESSAGES... * Very high and possibly extreme grassland fire danger on Sunday. * Increasing chances for showers/isolated storms mid to late next week. && .DISCUSSION... Issued at 214 PM CST Sat Mar 2 2024 Southerly component low level flow will ramp up tonight with shallow moisture return over eastern Kansas which will sharpen up the dry-line (DL) over central Kansas by sunrise on Sunday morning. If NAM is more correct, which it has been of late with shallow moisture, expect some patchy stratus may develop east of the turnpike early which should scour/mix out by midday on Sunday. Strong/gusty southerly and rather moist flow will prevail ahead of the DL with much drier/gusty southwesterly flow in its wake. Position and eastward move of the DL will be key to location/movement of the more critical fire weather concerns (see fire weather discussion below). Plan to stay close to short term model blend with dew points for now. While winds should remain gusty into the afternoon over south central and southeast Kansas, they should lessen across central Kansas as a weak cold front sags into the area. On Sunday evening, a few elevated showers may develop if there is sufficient instability along the frontal boundary in east central/southeast Kansas, though marginal enough to leave out of the forecast for now. The developing surface cyclone moving into north central Kansas Sunday night will draw shallow moisture back northwest along the retreating DL to along/just west of the turnpike corridor. The DL will then merge with a stronger cold front sweeping southeastward across central and eastern Kansas during Monday. Cooler, yet still mild, behind the front in central Kansas with southeast Kansas squeezing out one more unseasonably warm day. Depending on the frontal timing there is remote possibility for convection in far southeast Kansas, though will just show remote shower chances for now. Cooler and dry for Tuesday though temperatures still well above climo for early March. There is somewhat higher confidence on chances for beneficial precipitation Wednesday night through Friday ahead of a split upper flow regime within a mean western conus trof as it migrates into the Plains. Temperatures are expected to remain above climo though trending cooler late in the week. Darmofal && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 947 PM CST Sat Mar 2 2024 VFR conditions are forecast to prevail through the period. A strong southwesterly low-level jet (LLJ) of 50-60 kt near 1500-2000 ft AGL will persist overnight into early Sunday areawide. This will support low-level wind shear (LLWS) and/or low-level turbulence across the region. LLWS conditions will subside between 12-15z Sunday morning as the LLJ weakens. Additionally, as low-level moisture streams northward, could see FEW-SCT MVFR clouds over southeast Kansas between 11-16z. At this time, a bonifide ceiling is not expected. Otherwise, breezy/gusty south to southwest winds will prevail across the region Sunday, subsiding some toward evening, but then increasing again by late evening and overnight Sunday night. && .FIRE WEATHER... Issued at 214 PM CST Sat Mar 2 2024 Very high grassland fire danger is expected across the entire area on Sunday. A more critical extreme fire danger remains possible across south central Kansas and a portion of the Flint Hills. The position and eastward move of the dry-line (DL) will be key to the location and movement of the more critical fire weather concerns. The highest confidence for now resides across south central Kansas where several hours of lower humidity and gusty south to southwest winds are expected behind the DL passage from late morning through the afternoon. Locations further east across the Flint Hills may experience a more limited window if the DL passage is later in the afternoon, though still possible. KED && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for KSZ051>053-067>071-082-083-091>095-098. && DISCUSSION...KED AVIATION...ADK FIRE WEATHER...KED
Hazardous weather outlook, Mar 2, 2:41 PM CST, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 241 PM CST Sat Mar 2 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 241 PM CST Sat Mar 2 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Evening and Tonight Very high fire danger will continue for most of the area through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Very high grassland fire danger is expected area-wide on Sunday with extreme fire danger possible in south central Kansas and the Flint Hills. Refer to the Fire Weather Watch for details. Very high fire danger is expected on Monday behind a cold front across central Kansas. There will be periodic chances for thunderstorms Wednesday night through Thursday night. The storms are not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this evening or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.